Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 156, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 12, 2021, 4:51 PM CDT for Osborne County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 12, 2021, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1295 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
261
WUUS53 KGID 122151
SVRGID
KSC141-122215-
/O.NEW.KGID.SV.W.0156.210812T2151Z-210812T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
451 PM CDT Thu Aug 12 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Osborne County in north central Kansas...
* Until 515 PM CDT.
* At 451 PM CDT, a severe thunderstorm was located 8 miles east of
Natoma, or 21 miles north of Russell, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Osborne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3919 9897 3927 9898 3927 9874 3913 9879
3913 9897
TIME...MOT...LOC 2151Z 191DEG 9KT 3920 9887
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADP2 follow-up statements
022
WWUS53 KGID 122202
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
502 PM CDT Thu Aug 12 2021
KSC141-122215-
/O.CON.KGID.SV.W.0156.000000T0000Z-210812T2215Z/
Osborne KS-
502 PM CDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN OSBORNE COUNTY...
At 501 PM CDT, a severe thunderstorm was located 8 miles east of
Natoma, or 22 miles north of Russell, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Osborne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3919 9897 3927 9898 3927 9874 3913 9879
3913 9897
TIME...MOT...LOC 2201Z 193DEG 8KT 3921 9886
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADP417
WWUS53 KGID 122210
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
510 PM CDT Thu Aug 12 2021
KSC141-122220-
/O.EXP.KGID.SV.W.0156.000000T0000Z-210812T2215Z/
Osborne KS-
510 PM CDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSBORNE COUNTY
WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.
LAT...LON 3919 9897 3927 9898 3927 9874 3913 9879
3913 9897
TIME...MOT...LOC 2210Z 191DEG 9KT 3922 9886
$$
ADPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:12 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 12, 1:12 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 112 PM CDT Thu Aug 12 2021 ...Aviation Update... .UPDATE... Issued at 933 AM CDT Thu Aug 12 2021 Quick comment regarding forecast through the rest of the daytime hours (through 7 PM): Although not a "huge change", have already tweaked our thunderstorm chances (PoPs) for today to remove any mentionable chance of rain/storms BEFORE 00z/7pm for all areas north of (roughly) Beaver City-Blue Hill-Geneva...but leaving small PoPs south of there (including KS zones). Put another way, the official "daytime" forecast is now dry for the majority of our Nebraska zones (including Tri Cities). Nearly all short term models are unanimous in keeping any late afternoon/early evening development near and south of the state line. Will address the "beyond 7pm" weather situation later in the shift... && .DISCUSSION...(Today through Wednesday) Issued at 342 AM CDT Thu Aug 12 2021 Overview... Today will be hot again and rather similar to yesterday temperature wise, but then cooler more normal conditions (generally highs in the 80s) are expected thereafter as we head into the weekend and into next week. Today will likely be our best chance for thunderstorms across the southern half of the forecast area through at least early next week. Smaller chances for thunderstorms could persist off and on through the weekend, but then drier conditions are forecast outlook area wide for early next week. The 8/12 00Z ECMWF is indicating a more noteworthy trough in the central plains right at the end of the forecast period (Wed August 18) that could bring another decent shot for precipitation if that materializes. Today... As mentioned above, we expect one last "hot" day this week with high temperatures generally around 90 over southern Nebraska to the mid and upper 90s over north central Kansas. A decent frontal boundary will be positioned east/west across north central Kansas by late afternoon and will be the focal point for thunderstorm development probably around 4-6 PM CDT. There will be a lot of instability with high CAPE values, but only marginal deep layer shear is expected with 0-6 km shear values only around 20-25 kts. Thus storms will likely be multi cell and pulse type storms in nature. These storms will pulse up and down through the evening and spread north with time, but with the primary focus being south of I-80. The SPC has us in a marginal risk for severe weather generally south of a York, Hastings, Alma line, which seems pretty reasonable. Storms could pulse up to be briefly severe at times, but will struggle to maintain themselves for too long given the weak shear environment. The primary window for possible severe thunderstorms will run from around 5 pm through 11 pm. Friday... We will be well north of the frontal boundary on Friday. We could see some lingering showers and thunderstorms Friday morning and then a lull. Warm air advection Friday night could bring another chance for precipitation with the best chance across our southwestern zones. The story on Friday will be the cooler weather with highs only in the lower to mid 80s across the forecast area. Saturday... The wind will turn back to the southeast and we could see lingering thunderstorms into Saturday morning and again some redevelopment Saturday evening/night, but rain chances are generally low at this time. Despite the return southeasterly flow, temperatures should remain relatively cool in the lower 80s. Sunday through Tuesday... At this point it appears to be a largely dry forecast period. Flow aloft will be very weak with 500mb winds only around 5 to 10 mph. Temperatures will likely be around normal with highs in the lower to mid 80s. Wednesday... Both the 8/12 00Z GFS and ECMWF indicate a more substantial upper trough will move into the forecast area around Wednesday or Wednesday night. If this holds true we could end up with a good chance for showers and thunderstorms. However, at this time, its just too far out to have much confidence in this system right now. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 111 PM CDT Thu Aug 12 2021 Ceiling/visibility/precipitation: Rather high confidence in VFR ceiling through the period, although a lower-end VFR ceiling in the 5-10K ft. range is likely for at least a few-to-several hours this evening-overnight. Confidence is also high in VFR visibility through at least the vast majority of the period. The main/brief caveat to VFR visibility is actually the number 1 uncertainty of the period: will showers/thunderstorms affect KGRI/KEAR tonight into Friday AM, and to what degree? Unfortunately, short term models are still not in great agreement. About the only higher-confidence aspect is that the 03-12Z time frame is overall most-favored for possible convection, so am advertising a generic "vicinity thunderstorm" (VCTS) throughout this block (hopefully later forecasts can pin down this time frame a little better). Although severe storms appear fairly unlikely, there is a non-zero chance of some brief heavy downpours and at least small hail/gusty winds (should storms occur). A few lingering showers/weak storms could even persist past 12Z, but decided to not to blanket any more of the period with the generic VCTS than already reflected, for now. Winds: Assuming no notable influences from overnight storms (always possible), not expecting any big issues here. The overall- strongest breezes should be right away this afternoon out of the northeast behind a passing cold front (generally sustained 10-15KT/gusts 15-20KT). This evening through Friday morning, speeds should average under 10KT, from some combination of northerly/easterly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Pfannkuch DISCUSSION...Wesely AVIATION...Pfannkuch
Hazardous weather outlook, Aug 12, 4:05 PM CDT, 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 405 PM CDT Thu Aug 12 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 405 PM CDT Thu Aug 12 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. Through around 7 PM, heat index values as high as 100 to 106 degrees will continue to affect much of north central Kansas, along with primarily Webster, Nuckolls and Thayer counties in Nebraska. At some point between late this afternoon and sunrise Friday morning, nearly the entire outlook area stands a chance of seeing isolated to scattered thunderstorms. Prior to sunset, the most favored area for storms will favor north central Kansas, and possibly the extreme southern Nebraska counties. Then later in the evening and through the overnight hours, the better storm chances will shift northward to include most of the Nebraska coverage area, but particularly favoring counties along and south of Interstate 80. Some storms late this afternoon through tonight could be strong to marginally-severe within counties along and south of Interstate 80, with the main threats being hail up to around quarter size and wind gusts to 60 MPH. Although not considered a likely scenario, there is a chance that parts of the area could see a narrow, west-to-east zone of heavy rain overnight, with amounts of 1 to 2 inches possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Mainly between Friday and Sunday, and then again Tuesday night into Wednesday, there are various, off-and-on chances for thunderstorms within the outlook area. Most of these chances currently carry fairly low forecast confidence in terms of likelihood and location, so please stay up to date with later forecasts for more details. At this time, severe storms appear fairly unlikely between Friday and Sunday, but a few strong storms cannot be ruled out here or there. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any possible instances of hail or wind gusts in excess of 50 MPH that might occur through early Friday morning. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, Aug 12, 3:17 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Hastings NE 317 PM CDT Thu Aug 12 2021 KSZ005>007-017>019-NEZ085>087-122300- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Webster-Nuckolls- Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 317 PM CDT Thu Aug 12 2021 ...A Few More Hours of High Heat and Humidity... Through around 6 PM, much of north central Kansas and parts of far south central Nebraska will continue to observe heat index values as high as 103 to 106 degrees. This is slightly higher than was earlier forecast, and could result in heat-related illnesses if precautions are not taken. After 6 PM, heat index values will begin to gradually drop through the evening, and no additional excessive heat concerns are anticipated through at least the next week. Pfannkuch
Special weather statement, Aug 12, 4:37 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
437 PM CDT Thu Aug 12 2021
KSZ018-122200-
Osborne KS-
437 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Osborne
County through 500 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Natoma, or 16 miles north of Russell, moving north
at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Natoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3925 9904 3925 9873 3913 9875 3913 9903
TIME...MOT...LOC 2137Z 187DEG 5KT 3913 9890
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:37 PM CDT | Special Weather Statement | GID | Osborne | 23 min |
| Aug 12, 5:00 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 30 min |
| Aug 12, 5:07 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 23 min |
| Aug 12, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 32 min |
| Aug 12, 5:42 PM CDT | Special Weather Statement | GID | Osborne | 33 min |
| Aug 12, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 31 min |
| Aug 12, 6:12 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 33 min |
| Aug 12, 6:29 PM CDT | Special Weather Statement | GID | Mitchell | 31 min |
| Aug 12, 6:31 PM CDT | Special Weather Statement | GID | Mitchell | 29 min |
| Aug 12, 6:33 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 27 min |
| Aug 12, 6:42 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 33 min |
| Aug 12, 6:57 PM CDT | Special Weather Statement | GID | Rooks | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.